Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 7, NWS Boston/Norton, MA

June 14, 20234 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 14, 2023, 4:06 PM EDT for 4 counties in Massachusetts. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2023, 4:06 PM EDT (20:06 UTC)
Expired
Jun 14, 2023, 4:45 PM EDT
In force
39 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 118 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:10 PM EDTTSTM WND DMG3 Nnw Amherst, MALarge tree branch and wires were downed on Sunderland Rd.
Jun 14, 4:15 PM EDTTSTM WND DMG3 Ene Williamsburg, MATree down near the intersection of Haydenville and Webber Road. Time estimated by radar.
Jun 14, 4:17 PM EDTTSTM WND DMGLeverett, MATrees and wires downed on Shutesbury Road. Time estimated by radar.
Jun 14, 4:19 PM EDTTSTM WND DMG1 S Gill, MATree knocked down on Main Road. Time estimated from radar.
Jun 14, 4:30 PM EDTTSTM WND DMG1 Sse Northfield, MATrees knocked down on Warwick and Strowbridge Roads in Northfield. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

456 
WUUS51 KBOX 142006
SVRBOX
MAC011-013-015-027-142100-
/O.NEW.KBOX.SV.W.0007.230614T2006Z-230614T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
406 PM EDT Wed Jun 14 2023

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Worcester County in central Massachusetts...
  Hampshire County in western Massachusetts...
  Franklin County in western Massachusetts...
  Central Hampden County in western Massachusetts...

* Until 500 PM EDT.

* At 406 PM EDT, a severe thunderstorm was located over Montague, or
  near Greenfield, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines. Minor hail 
           damage to vehicles is possible.

* Locations impacted include...
  Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
  West Springfield, Greenfield, Orange, Deerfield, Ludlow, South
  Hadley, Easthampton, Belchertown, Wilbraham, Palmer, Athol,
  Winchendon, Ware and Monson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4271 7206 4209 7232 4215 7280 4273 7269
TIME...MOT...LOC 2006Z 199DEG 36KT 4254 7252 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Frank
4 follow-up statements
508 
WWUS51 KBOX 142015
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
415 PM EDT Wed Jun 14 2023

MAC011-013-015-027-142100-
/O.CON.KBOX.SV.W.0007.000000T0000Z-230614T2100Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
415 PM EDT Wed Jun 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN WORCESTER...SOUTHEASTERN HAMPSHIRE...FRANKLIN AND
CENTRAL HAMPDEN COUNTIES...

At 415 PM EDT, a severe thunderstorm was located over Gill, or near
Greenfield, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect wind damage to trees and power lines. Minor hail 
         damage to vehicles is possible.

Locations impacted include...
Springfield, Chicopee, Holyoke, Amherst, Northampton, West
Springfield, Greenfield, Orange, Deerfield, Ludlow, South Hadley,
Easthampton, Belchertown, Wilbraham, Palmer, Athol, Winchendon, Ware,
Monson and Montague.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4271 7206 4209 7232 4214 7268 4273 7269
TIME...MOT...LOC 2015Z 201DEG 29KT 4260 7249 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Frank
741 
WWUS51 KBOX 142028
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
428 PM EDT Wed Jun 14 2023

MAC011-013-015-027-142100-
/O.CON.KBOX.SV.W.0007.000000T0000Z-230614T2100Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
428 PM EDT Wed Jun 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN WORCESTER...SOUTHEASTERN HAMPSHIRE...EASTERN
FRANKLIN AND EAST CENTRAL HAMPDEN COUNTIES...

At 425 PM EDT, a severe thunderstorm was located over Erving, or near
Orange, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...At 407 pm a spotter reported two trees down along with 
         wires in Leverett MA. At 412 pm another spotter reported a 
         tree was down on wires in Whately MA. 

IMPACT...Expect wind damage to trees and power lines. Minor hail 
         damage to vehicles is possible.

Locations impacted include...
Springfield, Chicopee, Amherst, Greenfield, Orange, Deerfield,
Ludlow, South Hadley, Belchertown, Wilbraham, Palmer, Athol,
Winchendon, Ware, Monson, Montague, Templeton, Granby, Barre and
Hadley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4271 7206 4209 7232 4212 7252 4273 7269
TIME...MOT...LOC 2025Z 205DEG 27KT 4261 7238 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Frank
596 
WWUS51 KBOX 142035
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
435 PM EDT Wed Jun 14 2023

MAC011-013-015-027-142100-
/O.CON.KBOX.SV.W.0007.000000T0000Z-230614T2100Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
435 PM EDT Wed Jun 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN WORCESTER...SOUTHEASTERN HAMPSHIRE...EASTERN
FRANKLIN AND EAST CENTRAL HAMPDEN COUNTIES...

At 435 PM EDT, a severe thunderstorm was located over Warwick, or 7
miles north of Orange, moving north at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Amherst, Greenfield, Orange, Ludlow, Belchertown, Wilbraham, Palmer,
Athol, Winchendon, Ware, Monson, Montague, Templeton, Granby, Barre,
Northfield, Hardwick, Bernardston, Leverett and Erving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4271 7206 4209 7232 4211 7243 4273 7257
TIME...MOT...LOC 2035Z 199DEG 36KT 4271 7233 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Frank
898 
WWUS51 KBOX 142045
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
445 PM EDT Wed Jun 14 2023

MAC011-013-015-027-142054-
/O.CAN.KBOX.SV.W.0007.000000T0000Z-230614T2100Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
445 PM EDT Wed Jun 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WORCESTER...
SOUTHEASTERN HAMPSHIRE...EASTERN FRANKLIN AND EAST CENTRAL HAMPDEN
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4271 7206 4209 7232 4211 7243 4273 7257
TIME...MOT...LOC 2043Z 199DEG 36KT 4280 7229 

$$

Frank

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:20 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 14, 2:20 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
220 PM EDT Wed Jun 14 2023

.SYNOPSIS...

Scattered showers and thunderstorms moving through southern New
England this afternoon and evening. A few strong to severe
thunderstorms are possible with the main threats of hail and
damaging wind gusts. Our pattern remains unsettled later this
week into early next week, with scattered showers and
thunderstorms. Temperatures will be near to slightly below
normal.

&&

.NEAR TERM /UNTIL 6 AM Thursday/...

Highlights

* Strong to severe thunderstorms possible across southern New
  England. Main threats are large hail and damaging wind gusts.

A cutoff low is initially located over northern PA/central NY
early this afternoon. The cutoff will rotate eastward into
southern New England this evening. The cutoff will lift into
Maine by early Thu. Low pressure will rotate into southern New
England tonight and the cold front associated with it will
slides through the south coast by late tonight. The surface low
will lift into the Gulf of Maine by early Thu.

Main concern in the forecast is the strong to severe
thunderstorm risk across southern New England as we head into
the evening. At this point am leaning toward the ARW and NSSL
WRF guidance as it has pegged current storm activity fairly well
along with the synoptic scale features. Will first start off
with the limiting factor with the activity at the moment is the
effective deep layer shear is somewhat marginal with SPC
Mesoanalysis showing 20-30 kts. This is anticipated to increase
especially across the south coast as the mid level jet pushes in
as the cutoff lifts into our area. The effective shear should
increase to around 40 kts across the south coast. This will
combine with sfc based CAPE values of roughly 500-1500 J/kg with
the highest values across the south coast. As we head into the
evening the instability will wane, but mid level lapse rates
will be increasing. This may be enough to keep activity together
as it moves into an increasing stable airmass. Low level lapse
rates are around 7-9 degrees Celsius per km before they diminish
this evening, while mid level lapse rates increase to 6-8
degrees Celsius as the upper low is moving in, which is also
when we will see 500 temps cooling to -15 to -20 degrees
Celsius. Looks like the best shot for the 60+ degree dew points
is also across the south coast per the latest HREF, which is
doing well based on the latest observations. There is more than
sufficient CAPE within the hail growth zone and given the cooler
air moving in aloft am expecting there to be a risk of large
hail and gusty winds as the scattered storms move through. As
previously mentioned there is a bit of backing across the CT
Valley as the LLJ is increasing and winds backing. This is
progged well by 100+ m2/s2 across the CT Valley late this
afternoon along with low LCL heights, so there is a low risk of
a tornado as indicated by the HREF.

The latest NCAR HRRR Neural Network guidance falls in line with
current severe timing thinking of roughly 21-01Z as the deep
layer shear is increasing with the highest probs across the
south coast. This matches well the SPC SREF Craven Brooks Sig
Svr greater than 10k highest probs and HRRR SCRAM values. Cannot
completely rule out stronger storms further to the north,
across MA. At this point the deep layer shear/instability
overlap is across the south coast, so will need to keep an eye
on things. Should see the activity diminish as instability wanes
tonight. After 9 PM think that there still could be a few
lingering showers with the low lifting through into early Thu.

Will see high temps top out in the mid 70s to low 80s across the
region today. Tonight low temps bottom out in the 50s.

&&

.SHORT TERM /THURSDAY/...

Highlights

* Generally dry, but there could be a few spot showers across
  the interior.

Caught under cyclonic flow through this period. A shortwave
ridge will build across the eastern Great Lakes into New
England. A shortwave may still rotate through northern New
England toward southern New England by the afternoon. A surface
trough will be over the region during this period.

Main focus of the forecast was on the near term period, but
given the shortwave digging toward the region during the
afternoon there could be a few spot showers. Am not overly
confident in this risk as the mid levels will be drying. As a
result have dialed back precip chances and honestly think for
most it will be dry, but there could be a few spot showers.

Expecting some downsloping as flow aloft shifts to the W/NW.
Will see temperatures warming at 925 hPa to 15 to 20 degrees
Celsius. Bumped temps up to the 75th percentile of guidance,
which results in highs ranging from the low 70s to the low 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

1140 AM Update:

Key Points:
 * Wet weather pattern with near or slightly below normal temps
 * Low risk of severe weather Saturday

Amplified and blocky upper air pattern is expected to persist into
next week per ensembles. Building upper ridge over northern Plains
will help another cutoff low form over eastern Great Lakes by end of
week which meanders over New England this weekend. By the middle of
next week, there are signs that Rex block pattern may take shape as
upper ridge becomes more W-E oriented from Great Lakes to Northeast
and a closed low develops near TN Valley.

This all means a continuation of near to slightly below normal
temperatures through the middle of next week along with scattered
showers or thunderstorms at times.

Main concern is potential for severe weather Saturday - right now
it's a low risk but something to monitor in coming days. Ensembles
show decent probabilities of 1000-1500 J/kg of CAPE along with
fairly steep lapse rates (given presence of cold pool aloft
associated with cutoff low) but shear is relatively weak. However,
in these situations we can often see higher CAPE values compensate
for lack of deep shear. Colorado State Machine Learning probs also
have low probabilities centered over southern New England.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...

Forecaster
Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Overall high confidence through Wednesday. Scattered showers and
thunderstorms with localized MVFR/IFR develop in western New
England after 18z and should reach coastal terminals closer to
22-23z, outside of cape Cod and Islands where storms are not
expected. Most TAF sites have TS for a 2-3 hour window. S/SW
winds 10-15kt with coastal sea breezes, although winds along
coast should turn S later in day.

Scattered showers/storms end this evening followed by lower-end
VFR or MVFR cigs tonight and possibly into Thu. S/SW winds
5-10kt shift to W overnight and Thu.

KBOS Terminal...Moderate confidence in TAF. E wind should shift
to S around 21-22z. Fairly confident that window for TS is
23z-01z.

KBDL Terminal...High confidence in TAF. Fairly confident on TS
timing from 18z-21z.

Outlook /Thursday Night through Sunday/...

Thursday Night: VFR.

Friday: VFR. Chance SHRA, chance TSRA.

Friday Night: Mainly VFR, with local IFR possible. SHRA likely,
slight chance TSRA.

Saturday: MVFR/IFR conditions possible. SHRA likely, chance
TSRA.

Saturday Night: Mainly VFR, with local IFR possible. Chance
SHRA, slight chance TSRA.

Sunday: Mainly VFR, with local IFR possible. Chance SHRA.

&&

.MARINE...

Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Tonight...High confidence.

Scattered showers with isolated thunderstorms late this
afternoon into the evening. Any stronger storms may produce
strong to damaging wind gusts, large hail, reduced visibility
and rough seas. Late tonight there may still be a few lingering
showers. Winds out of the S at 10-15 kts with gusts up to 20
kts. Tonight winds will shift to the SW at 10-20 kts and gusts
of 15-20 kts. There may be a few gusts to 25 kts across the
southern waters late. Seas 2-4 ft, but portions of the southern
outer waters may approach 5 ft. Given the marginal nature am
holding off on a SCA.

Thursday...High confidence.

Dry with winds SW 10-15 kts gusting to 20 kts over the southern waters.
Seas 2-4 ft.

Outlook /Thursday Night through Sunday/...

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Friday: Winds less than 25 kt. Chance of rain showers.

Friday Night through Saturday: Winds less than 25 kt. Rain
showers likely, isolated thunderstorms.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...BL/JWD
NEAR TERM...BL
SHORT TERM...BL
LONG TERM...JWD
AVIATION...JWD
MARINE...BL/JWD
Hazardous weather outlook, Jun 14, 8:39 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
839 AM EDT Wed Jun 14 2023

CTZ002>004-MAZ002>024-026-RIZ001>008-151245-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
839 AM EDT Wed Jun 14 2023

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon, with
a somewhat greater chance north and west of the Boston to Providence
corridor. A few of these storms may produce damaging winds, hail, and
minor urban flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ230>237-250-251-254>256-151245-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
839 AM EDT Wed Jun 14 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 14, 11:56 AM EDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1156 AM EDT Wed Jun 14 2023

CTZ002>004-MAZ002-003-008>011-142000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange,
Chesterfield, Blandford, Amherst, Northampton, and Springfield
1156 AM EDT Wed Jun 14 2023

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE 1-3 PM...

Scattered thunderstorms are expected to develop across the Hudson
Valley early this afternoon. These storms will move into western
Massachusetts and Connecticut after 1-3 PM. Any stronger storms
will bring the risk of damaging wind gusts, hail and frequent
lightning.

Those with outdoor plans this afternoon and evening should keep an
eye to the sky and be prepared to seek indoor shelter if
threatening weather approaches.

MAZ004-012-026-RIZ001>008-142000-
Northern Worcester MA-Southern Worcester MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
Including the cities of Barre, Fitchburg, Milford, Worcester,
Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich,
East Greenwich, Warwick, West Warwick, Bristol, Narragansett,
Westerly, Newport, and New Shoreham
1156 AM EDT Wed Jun 14 2023

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE 3-6 PM...

Scattered thunderstorms are expected to develop across the Hudson
Valley early this afternoon and move eastward. These storms will
into central Massachusetts and Rhode Island between 3-6 PM. Any
stronger storms will bring the risk of damaging wind gusts, hail
and frequent lightning.

Those with outdoor plans this afternoon and evening should keep an
eye to the sky and be prepared to seek indoor shelter if
threatening weather approaches.

MAZ005>007-013>021-142000-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Including the cities of Framingham, Lowell, Lawrence, Gloucester,
Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton,
Brockton, Plymouth, Fall River, New Bedford, and Mattapoisett
1156 AM EDT Wed Jun 14 2023

...STRONG THUNDERSTORMS POSSIBLE AFTER 5 PM...

Scattered thunderstorms are expected to develop across the Hudson
Valley early this afternoon and move eastward. These storms will
into eastern Massachusetts after 5 PM. These storms will bring the
risk of gusty winds, small hail and frequent lightning.

Those with outdoor plans this afternoon and evening should keep an
eye to the sky and be prepared to seek indoor shelter if
threatening weather approaches.

BL/HF
Special weather statement, Jun 14, 3:09 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
309 PM EDT Wed Jun 14 2023

CTZ002-MAZ009-011-142015-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
309 PM EDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of Hartford and
southwestern Hampden Counties through 415 PM EDT...

At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Terryville to Woodbridge. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph, hail up to penny size and heavy
         downpours.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, East Hartford, Enfield, Southington, Glastonbury,
Newington, Windsor, Agawam, Wethersfield, South Windsor, Farmington,
Simsbury, Bloomfield, Berlin and Rocky Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.

&&

LAT...LON 4181 7295 4188 7295 4190 7291 4197 7289
      4197 7301 4205 7301 4209 7254 4165 7251
      4163 7271 4158 7276 4155 7282 4157 7285
      4155 7285 4156 7288 4156 7295 4163 7293
      4164 7294 4164 7299 4180 7302
TIME...MOT...LOC 1908Z 222DEG 30KT 4173 7302 4137 7304

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Loconto
Special weather statement, Jun 14, 3:40 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
340 PM EDT Wed Jun 14 2023

MAZ002-003-008>011-142045-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
340 PM EDT Wed Jun 14 2023

...A cluster of strong thunderstorms with heavy rain will impact
portions of Hampshire, Franklin and western Hampden Counties through
445 PM EDT...

At 337 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms with heavy rain over Montgomery, or near Westfield,
moving north at 25 mph.

HAZARD...Heavy rain, pea size hail and 40 mph wind gusts with these
         storms.

SOURCE...Radar indicated.

IMPACT...Heavy rain may result in brief nuisance street flooding
         especially in the typical urban locations.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Greenfield, Deerfield, South Hadley,
Easthampton, Monroe, Southwick, Montague, Granby, Southampton,
Hadley, Sunderland and Hatfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
      4238 7307 4239 7301 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4272 7245
      4210 7257 4205 7306
TIME...MOT...LOC 1940Z 186DEG 24KT 4221 7282

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:40 PM EDTSpecial Weather StatementBOXFranklin, Hampden, Hampshire65 min
Jun 14, 4:53 PM EDTSpecial Weather StatementBOXWorcester67 min
Jun 14, 5:32 PM EDTSpecial Weather StatementBOXMiddlesex43 min
Jun 14, 5:48 PM EDTSpecial Weather StatementBOXWorcester42 min
Jun 14, 6:15 PM EDTSpecial Weather StatementBOXMiddlesex60 min
Jun 14, 6:47 PM EDTSpecial Marine WarningBOX58 min
Jun 14, 6:50 PM EDTSpecial Weather StatementBOXBristol40 min
Jun 14, 6:51 PM EDTSpecial Weather StatementBOXPlymouth39 min
Jun 14, 7:04 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth41 min
Jun 14, 7:12 PM EDTSpecial Weather StatementBOXEssex63 min
Jun 14, 7:20 PM EDTSpecial Weather StatementBOXPlymouth55 min
Jun 14, 7:24 PM EDTSpecial Marine WarningBOX66 min
Jun 14, 7:27 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk48 min
Jun 14, 7:29 PM EDTSpecial Marine WarningBOX61 min
Jun 14, 7:52 PM EDTSpecial Weather StatementBOXBarnstable53 min
Jun 14, 7:55 PM EDTSpecial Marine WarningBOX65 min
Jun 14, 7:58 PM EDTSpecial Marine WarningBOX62 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.